California, 2004

Flash Flood in California, July 25, 2004

July 25, 2004 · NWS SGX · 1 event in 1 county or zone

Heavy rain in the Mataguay burn area resulted in a mud slide that closed county road S2 for six hours. The mud slide occurred near mile marker two, and was four feet deep in some spots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain in the Mataguay burn area resulted in a mud slide that closed county road S2 for six hours. The mud slide occurred near mile marker two, and was four feet deep in some spots. Six vehicles were reported stuck in mud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 25, 8:30 AM PST, 4 hours earlier.

Area forecast discussion, Jul 25, 8:30 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
930 AM PDT SUN JUL 25 2004

.SYNOPSIS...STRONG UPPER LEVEL HIGH PRESSURE WILL CONTINUE HOT DAYS
INLAND THROUGH MONDAY. COOLER THROUGH THE REMAINDER OF THIS WEEK AS
THE HIGH WEAKENS. LIMITED MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING
A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS THIS AFTERNOON AND
MONDAY AFTERNOON. THE MARINE LAYER AND ONSHORE FLOW WILL CAUSE COASTAL
LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS...EXTENDING LOCALLY
INLAND LATE NIGHTS AND LINGERING NEAR SOME BEACHES IN THE AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...FORECAST ON TRACK. LOW CLOUDS AND FOG WERE INTO MOST
COASTAL AREAS AND WRN INLAND SAN VALLEYS THIS AM. STRATUS REMAINS
EXTENSIVE OFFSHORE. OTHERWISE...CLEAR. THE 12Z NKX SOUNDING HAD A
STRONG INVERSION BASED BELOW 1000 FT. HIGHER PW AND A BIT MORE
UNSTABLE TODAY. ONSHORE GRADIENTS WITH ABOUT 4 MB SAN-IPL.

STRONG HIGH PRESSURE ALOFT SLOWLY WEAKENS THROUGH THE SHORT TERM.
HEIGHTS SLOWLY DECREASE BUT THICKNESS AND 850 MB TEMPS REMAIN ABOUT
THE SAME MON AND THEN GRADUALLY DECREASE AS THE HIGH IS ERODED BY A
TROUGH TO THE N. SMALLER SCALE MODELS INDICATE A WEAK EDDY TONIGHT
BECOMING STRONGER MON NIGHT. ONSHORE GRADIENTS TO DESERT THERMAL LOW
GRADUALLY INCREASES THROUGH TUE AND THEN DECREASES A LITTLE WED.
EXPECT ONLY MINOR CHANGES IN THE MARINE LAYER INTO MON WITH JUST
SLIGHT COOLING W OF THE MOUNTAINS. GRADUAL DEEPENING OF THE MARINE
LAYER  TUE AND WED. THE COOLING TREND WILL BECOME MORE WIDESPREAD AND
EVENTUALLY SPREAD TO THE DESERTS BY WED. LIMITED MONSOONAL MOISTURE
WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE HIGHER MOUNTAINS
IN THE AFTERNOONS AND EVENINGS TODAY AND MONDAY.

.LONG TERM...ONLY SMALL CHANGES THU AND FRI WITH DRY FLOW ALOFT. THE
UPPER HIGH BEGINS TO REBUILD OVER THE SW DURING THE WEEKEND AND EARLY
NEXT WEEK FOR RENEWED WARMING.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ATKIN
Hazardous weather outlook, Jul 25, 12:15 PM PST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SUN JUL 25 2004

CAZ055-056-058-261300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
115 PM PDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE ISOLATED THUNDERSTORMS
OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THUNDERSTORMS HAVE
DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE MOUNTAINS AGAIN MONDAY
AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ATKIN

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
July 25, 12:30 PM PST to 1:00 PM PST
Where
San Diego County, 3 mi S of Warner Spgs
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411331.